MAUDE Adverse Event Report: STRYKER SPINE-US POLYAXIAL CORTICAL SCREW 5.5 X 35; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US POLYAXIAL CORTICAL SCREW 5.5 X 35; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 488515535
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
It was reported that a tritanium pl cage and a xia ct polyaxial cortical screw, implanted at l5-s1, fractured post-operatively.Fusion was not achieved.Revision surgery will occur to replace devices.This report captures the screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.However, provided x-ray shows the screw fractured at the shaft.Device and complaint history records review could not be performed as a valid lot code was not provided and could not be obtained.From the xia ifu: "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo.Delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.If a nonunion develops or if the implants loosen, bend or break, the device(s) should be revised or removed immediately before serious injury occurs." it was reported that the patient did not fuse after 1 year of implantation.According to the ifu, delayed union can lead to fatigue fracture.As the device was not returned, a definite root cause cannot be determined, but likely fractured in fatigue due to delayed union.

Brand Name
POLYAXIAL CORTICAL SCREW 5.5 X 35
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10125323
Report Number0009617544-2020-00080
Device Sequence Number14069477
Product Code NKB
UDI-Device Identifier07613327137347
UDI-Public07613327137347
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K152632
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488515535
Device Catalogue Number488515535
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/08/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;